Alert archive / Utah / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Salt Lake City, UT

July 10, 2001Box Elder County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 10, 2001, 2:29 PM MDT for Box Elder County, Utah. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2001, 2:29 PM MDT (20:29 UTC)
Expired
Jul 10, 2001, 4:00 PM MDT
In force
91 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Box Elder County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 102031
FFWSLC
UTC003-102200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN BOX ELDER COUNTY IN UTAH

* UNTIL 400 PM MDT

* AT 221 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 5 MILES NORTHWEST OF PLYMOUTH...OR ABOUT 16 MILES NORTH OF 
  TREMONTON. THIS STORM IS STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUuR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 4193 11239 4179 11222 4190 11209 4200 11218

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:50 AM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 9:50 AM MDT, 4 hours 39 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 AM MDT TUE JUL 10 2001

SYNOPSIS...A VERY MOIST AIR MASS CONTINUES OVER THE INTERMOUNTAIN
WEST. SHOWERS AND THUNDERSTORMS WITH SOME AREAS OF HEAVY RAIN WILL
CONTINUE THROUGH TONIGHT.  SLOW DRYING WILL BEGIN OVER UTAH ON
WEDNESDAY.

DISCUSSION...VERY MOIST AIR MASS OVER THE FORECAST AREA TODAY WITH
SOMEWHAT DRIER TO OUR WEST.  A VARIETY OF SMALL SCALE FEATURES WITH
A COUPLE OF MORE SYNOPTIC SCALE WAVES.  THE LARGER SCALE FEATURES
ARE A SHORTWAVE MOVING NORTH THROUGH NV AND AN EASTERLY WAVE THAT IS
NEAR THE AZ/NM/MEX TRIPLE POINT.  THE MODELS SEEM TO BE OK ON THE
EASTERLY WAVE BUT THEY DONT SEEM TO HAVE THE NV SHORTWAVE IN THE
RIGHT PLACE.  THE 500MB WIND AT EKO IS NOT ANALYZED FOR.  GRANTED IT
IS A VERY LIGHT WIND BUT THE ANALYZES DONT FIT THE SATELLITE IMAGERY
VERY WELL EITHER.  ACTUALLY THE LAST FEW SATELLITE SHOTS SUGGEST A
CLOSED CIRCULATION A LITTLE NORTH OF ELY AT THE MID LEVELS.  THERE
IS ALSO A SHORTWAVE NEAR LAKE POWELL MOVING NORTH AND ANOTHER JUST
NORTH OF PUC.  BOTTOM LINE FOR TODAY IS PLENTY OF MOISTURE AND
INSTABILITY FOR WIDESPREAD THUNDERSTORM ACTIVITY.  THE SHORTWAVE
FEATURES WILL PROVIDE SOME ORGANIZATION FOR CLUSTERS OF BANDS OF
STORMS TO DEVELOP.  AND THE RELATIVELY LIGHT FLOW ALOFT WILL ALLOW
FOR SOME HEAVY SHOWERS.  WILL UPDATE TO PUT LOCALLY HEAVY RAIN INTO
ALL AREAS FOR TODAY AND TONIGHT.  MAY NEED A FLASH FLOOD WATCH LATER
TODAY BUT WILL WAIT TO SEE WHERE THE MORE ACTIVE AREAS DEVELOP AND
WHAT KIND OF MOVEMENT WE GET TODAY.

CANT SEE A WHOLE BUNCH OF CHANGE FOR TOMORROW.  NEW ETA PRECIPITABLE
WATER VALUES ARE DOWN A BIT BUT STILL NEAR AN INCH OVER MOST OF THE
AREA.  LIFTED INDEX FORECASTS ARE QUITE UNSTABLE.  AND ANY SLIGHT
DRYING IN THE MID LEVELS MAY JUST ALLOW FOR SUNSHINE TO FUEL THE
CONVECTION.  SO WILL PUT A CHANCE OF THUNDERSTORMS BACK INTO TH;E
FORECASTS FOR TOMORROW.

SLC 664 CDC 663  SANDERS

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:34 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah41 min

Nearby

Flash Flood Warnings in Utah, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.